Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 6:38 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 6:38 PM CDT (23:38 UTC)
- Expired
- May 20, 2018, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Macon County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:48 PM CDT | TSTM WND DMG | 2 Sse Rock Bridge, TN | RECEIVED A REPORT OF SEVERAL TREES AND POWERLINES DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
782
WUUS54 KOHX 202338
SVROHX
TNC111-165-210015-
/O.NEW.KOHX.SV.W.0053.180520T2338Z-180521T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
638 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Sumner County in Middle Tennessee...
Northwestern Macon County in Middle Tennessee...
* Until 715 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located 8 miles north of
Gallatin, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gallatin, Westmoreland, Oak Grove and Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3664 8619 3652 8608 3647 8618 3648 8619
3649 8624 3645 8624 3645 8627 3643 8627
3636 8641 3651 8655 3665 8639
TIME...MOT...LOC 2338Z 231DEG 16KT 3649 8642
HAIL...1.00IN
WIND...60MPH
$$
Rose2 follow-up statements
842
WWUS54 KOHX 202358
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
658 PM CDT SUN MAY 20 2018
TNC111-165-210015-
/O.CON.KOHX.SV.W.0053.000000T0000Z-180521T0015Z/
Sumner TN-Macon TN-
658 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN SUMNER AND NORTHWESTERN MACON COUNTIES...
At 658 PM CDT, a severe thunderstorm was located near Westmoreland,
or 13 miles northeast of Gallatin, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gallatin, Westmoreland, Oak Grove and Bethpage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3664 8619 3652 8608 3647 8618 3648 8619
3649 8624 3645 8624 3645 8627 3643 8627
3636 8641 3651 8655 3665 8639
TIME...MOT...LOC 2358Z 231DEG 16KT 3655 8633
HAIL...1.00IN
WIND...60MPH
$$
Rose963
WWUS54 KOHX 210013
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
713 PM CDT SUN MAY 20 2018
TNC111-165-210023-
/O.EXP.KOHX.SV.W.0053.000000T0000Z-180521T0015Z/
Sumner TN-Macon TN-
713 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3664 8619 3652 8608 3647 8618 3648 8619
3649 8624 3645 8624 3645 8627 3643 8627
3636 8641 3651 8655 3665 8639
TIME...MOT...LOC 0013Z 231DEG 16KT 3656 8631
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:25 PM CDT, 13 minutes earlier.
Area forecast discussion, May 20, 6:25 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Nashville TN 625 PM CDT Sun May 20 2018 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Active weather pattern remains for the forecast period over the mid state, with some breaks during the overnight hours and towards the end of the work week. Chances for showers and thunderstorms plague most of the forecast, and even look to continue next weekend and the beginning of next week. Today is looking similar to yesterday, with daytime heating breaking out cu over the area. MUCAPE values are on the rise, with most of the area looking to see between 1000-2500 J/kg. However, like most days so far in May, deep layer shear is very weak and similar to a summer pattern. This weak shear is also evident with weak storm motion, which isn't doing much to help out developing cu and showers early this afternoon. As daytime heating continues, additional showers and thunderstorms look to develop, and possibly carry over from western TN similar to last night. A few CAM's like the HRRR and WRF-ARW suggest scattered thunderstorms will develop near the TN River late this afternoon and progress slowly towards I-65, before dissipating rapidly around 9 PM likely due to the loss of diurnal support. CAM's also suggested the developing showers and storms in the southeast part of the area, and are currently popping up early this afternoon. Kept chance pops across the area for the afternoon, and carrying over into the evening around and east of I-65. A few showers and possibly a thunderstorm may continue into the early morning hours as well. Any stronger cells that develop may drop some hail and produce some gusty winds as well. For Monday, upper ridging slowly begins to slide eastward, and the Plains trough moves towards the Great Lakes region as an upper closed low weakens over the Gulf Coast states. This should keep southerly flow present in the low levels, and bring more moisture into the area. PWAT values climb above 1.5 inches for most of the mid state and even get close to 2 inches for parts of the northwest. MUCAPE values climb again in the afternoon, with the higher values >2000 J/kg holding strong in the northwest part of the CWA. With storm motions even slower than today with the absence of any strong upper wave, and weak shear as well, showers and thunderstorms that develop in the afternoon will be able to produce heavy rainfall in a short timeframe. Any localized areas that receive training of storms or any stagnant heavy rain from slow storm progression may receive flooding, in addition to any gusty winds and small hail with the stronger cores. Tuesday and Wednesday look similar, with the upper flow pattern becoming more zonal ahead of the next ridge. Kept schc/chc pops in for now as abundant moisture and diurnal showers and storms will be possible. Wednesday night through Friday morning looks to be the driest period in the forecast as the upper ridge moves overhead. Similar to the previous few days went ahead and kept in mention of schc pops for the isolated shower/storm that could pop up in the afternoon, mainly south of I-40. A tropical low tries to develop over the Gulf Coast, and the GFS/ECMWF begin to show different solutions at this point. Both models agree on keeping the mid state wet through the weekend, and have a strong trough dig southward from the Plains/Midwest Saturday through early Tuesday. This will keep south/southwesterly flow in the low levels, which will keep moisture advection over the region and thus chances for showers and storms in the forecast. Greatest chances will remain during the afternoon hours, again largely due to diurnal support. Looking further past the end of the forecast Monday shows the upper trough closing off over the Gulf Coast states, which unfortunately looks to continue rain chances through at least Wednesday next week. && .AVIATION... 00Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Thunderstorm complex is currently affecting the Nashville Metro & Clarksville areas and this is reflected in the first period of the TAF's. Expect things to subside within the next couple of hours. Do not expect widespread radiation fog overnight due to a mid-level cloud deck, and also there was very little fog reported last night. Very little air mass change is expected during the next 24 hrs., so have included PROB30 remarks for scattered afternoon convection again Monday. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........08
Hazardous weather outlook, May 20, 3:41 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 341 PM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 341 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are forecast through tonight. A few of these thunderstorms through at least the early evening hours may become strong to severe, producing brief heavy rainfall, gusty to damaging winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the remainder of this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, May 20, 3:03 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
303 PM CDT SUN MAY 20 2018
TNZ095-202015-
Giles TN-
303 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILES COUNTY UNTIL
315 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Pulaski, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lynnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8722 3537 8722 3543 8714 3542 8705
3537 8696 3525 8705
TIME...MOT...LOC 2003Z 206DEG 7KT 3537 8710
31Special weather statement, May 20, 3:29 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SUN MAY 20 2018
TNZ075-077-202100-
Coffee TN-Bedford TN-
329 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
SOUTHEASTERN BEDFORD COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 9 miles southwest of Manchester, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Manchester, Tullahoma, Normandy, Raus and Arnold AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 8625 3537 8628 3538 8625 3539 8628
3540 8626 3541 8625 3541 8629 3538 8633
3536 8633 3536 8635 3557 8626 3550 8601
3535 8610 3536 8616 3535 8616 3536 8618
3534 8620 3535 8623 3534 8626
TIME...MOT...LOC 2028Z 205DEG 24KT 3539 8622
31Special weather statement, May 20, 3:49 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT SUN MAY 20 2018
TNZ005-202115-
Stewart TN-
349 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Paris Landing State Park. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Stewart County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3667 8793 3656 8804 3660 8804 3663 8806
3664 8806 3666 8807 3668 8807 3668 8802
TIME...MOT...LOC 2049Z 291DEG 2KT 3662 8807
31Local storm report, May 20, 5:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 1 S BELLE MEADE 36.08N 86.86W
05/20/2018 DAVIDSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS NUMEROUS TREES DOWN IN
THE BLACKBURN AVENUE AREA OF BELLE MEADE
&&
EVENT NUMBER OHX1800042
19Local storm report, May 20, 5:36 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NW SPRINGFIELD 36.53N 86.92W
05/20/2018 E1.00 INCH ROBERTSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
AIRPORT ROAD NEAR SPRINGFIELD.
&&
EVENT NUMBER OHX1800043
19Local storm report, May 20, 5:48 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.
&&
EVENT NUMBER OHX1800044
19The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:57 PM CDT | Special Weather Statement | OHX | Coffee | 33 min |
| May 20, 1:10 PM CDT | Special Weather Statement | OHX | Marshall | 65 min |
| May 20, 1:29 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 2:06 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
| May 20, 2:10 PM CDT | Special Weather Statement | OHX | Grundy | 50 min |
| May 20, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 27 min |
| May 20, 2:59 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 3:03 PM CDT | Special Weather Statement | OHX | Giles | 12 min |
| May 20, 3:07 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 23 min |
| May 20, 3:29 PM CDT | Special Weather Statement | OHX | Coffee | 31 min |
| May 20, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 26 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 23 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 29 min |
| May 20, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 36 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 32 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 36 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner | 38 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 30 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 24 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 45 min |
| May 20, 6:24 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.